Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

On the failure of the Urysohn-Menger sum formula for cohomological dimension


Authors: A. N. Dranišnikov, D. Repovš and E. V. Ščepin
Journal: Proc. Amer. Math. Soc. 120 (1994), 1267-1270
MSC: Primary 55M10; Secondary 54D35, 54F45, 54G20
MathSciNet review: 1205488
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that the classical Urysohn-Menger sum formula, $ \dim (A \cup B) \leqslant \dim A + \dim B + 1$, which is also known to be true for cohomological dimension over the integers (and some other abelian groups), does not hold for cohomological dimension over an arbitrary abelian group of coefficients. In particular, we prove that there exist subsets $ A,\;B \subset {\mathbb{R}^4}$ such that $ 4 = {\dim _{\mathbb{Q}/\mathbb{Z}}}(A \cup B) > {\dim _{\mathbb{Q}/\mathbb{Z}}}A + {\dim _{\mathbb{Q}/\mathbb{Z}}}B + 1 = 3$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 55M10, 54D35, 54F45, 54G20

Retrieve articles in all journals with MSC: 55M10, 54D35, 54F45, 54G20


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1994-1205488-1
PII: S 0002-9939(1994)1205488-1
Keywords: Urysohn-Menger sum formula, cohomological dimension, Boltyanskii compacta, Bockstein inequalities, dimension type, compactification, completion
Article copyright: © Copyright 1994 American Mathematical Society